MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122162
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); Toxicity (2333)
Date of Event 10/29/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a fracture of the femoral stem at the neck.Elevated metal levels in his blood were also found.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, the hemi head, modular sleeve and echelon stem were removed.The bhr cup remained implanted.As of today, device return and additional information has been requested for this complaint but has not become available.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.The available medical documents were reviewed.No implantation operative report was provided.Although metal ion levels were reported to be elevated up to 6.0 g/l cobalt: 7.4 g/l and there were intraoperative findings of prosthetic fracture to the neck of the total hip stem, which are consistent with findings associated with metal debris, without the supporting histopathology findings, images or the explant for analysis it cannot be concluded that the clinical reactions are associated with a mal-performance of the implant.The patient impact beyond the pain and revision cannot be determined without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.Additional information: test/laboratory data, brand name, device identification, initial reporter also sent reports to fda and device manufacture date.

Brand Name
HEMI HEAD 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key8305372
Report Number3005975929-2019-00050
Device Sequence Number1148087
Product Code NXT
UDI-Device Identifier03596010552334
UDI-Public03596010552334
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Catalogue Number74122162
Device Lot Number08CW16490
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer01/31/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date12/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECH FEM COMP 71341016 LOT 07FM21528A.; HEAD 56MM 74122556 LOT 08GW18174.; MODULAR SLEEVE 74222400 LOT 07FW12489.; ECH FEM COMP 71341016 LOT 07FM21528A; HEAD 56MM 74122556 LOT 08GW18174; MODULAR SLEEVE 74222400 LOT 07FW12489
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR